Alert archive / Arizona / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 48, NWS Flagstaff, AZ

August 1, 2005Coconino County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 1, 2005, 5:59 PM MST for Coconino County, Arizona. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 1, 2005, 5:59 PM MST (00:59 UTC)
Expired
Aug 1, 2005, 6:30 PM MST
In force
31 min
Issued by
NWS Flagstaff, AZ
Area
Counties, with a storm outline in the text

County Coconino County, AZ

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 1.0 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2005-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 324 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2005-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
324 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1533 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
-36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 3:00 PM MST, 2 hours 59 minutes earlier.

Area forecast discussion, Aug 1, 3:00 PM MST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
300 PM MST MON AUG 1 2005

.SYNOPSIS...MOISTURE WILL CONTINUE TO STREAM ACROSS ARIZONA UNDER
SOUTHERLY FLOW ALOFT FOR THE NEXT FEW DAYS. THE DAILY CYCLE OF
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS IS EXPECTED TO
CONTINUE.

&&

.DISCUSSION...THUNDERSTORMS HAVE FIRED OFF ACROSS MUCH OF NORTHERN
ARIZONA THIS AFTERNOON...PRIMARILY ALONG THE MOGOLLON RIM/WHITE MTS
AND DOWNWIND ACROSS ADJACENT LOWER TERRAIN LOCATIONS TO THE NORTH.
MAJORITY OF FORECAST AREA STILL EXPERIENCING SURFACE DEWPOINTS IN
THE MID-TO-UPPER 50S. SPECIAL 18Z KFGZ UPPER-AIR SOUNDING DEPICTS
THE INSTABILITY AND MOISTURE PRESENT IN THE CURRENT AIRMASS...WITH
LIFTED INDEX VALUES OF -4.5 AND THE PRECIPITABLE WATER REMAINING
NEAR 1.0 INCH. MEANWHILE...CENTER OF 500MB HIGH REMAINS TO THE EAST
OF THE 4 CORNERS REGION...OVER THE GREAT PLAINS OF EASTERN COLORADO
AND WESTERN KANSAS. MODEL FORECASTS ARE CONSISTENT IN KEEPING THIS
FEATURE IN THE SAME GENERAL VICINITY THROUGH AT LEAST
MID-WEEK...WITH A DEEPENING RIDGE AXIS BEGINNING TO EXTEND FURTHER
WESTWARD AND EVENTUALLY ENVELOPING MOST OF THE WESTERN U.S. BY THE
END OF THE WEEK. SHOULD ALSO SEE A WESTWARD PROPAGATING UPPER LEVEL
DISTURBANCE MOVE ACROSS NORTHERN MEXICO DURING THE NEXT FEW DAYS.
EXPECT ANY CHANGES TO THE DAILY CONVECTIVE LEVEL FROM THIS SYSTEM TO
BE RATHER MINIMAL ACROSS NORTHERN ARIZONA. FOR NOW...EXPECT STRONG
SHOWERS AND THUNDERSTORMS TO CONTINUE THIS AFTERNOON AND LINGER
THROUGH THE OVERNIGHT HOURS...BEFORE RE-DEVELOPING WITH VIGOR AGAIN
TOMORROW AFTERNOON. TEMPERATURES WILL REMAINING SEASONABLE BUT COOL
IN LOCATIONS SEEING HEAVIER RAINFALL. WITH THE HIGH WATER CONTENT OF
THE AIR MASS...THE MAIN THREAT FROM TODAYS CONVECTION WILL STILL BE
FLOODING ISSUES...BUT SEVERE HAIL WILL STILL BE A LOCALIZED
POSSIBILITY.

FOR THE REMAINDER OF THE SEVEN DAY FORECAST PERIOD...SYNOPTIC
WEATHER PATTERN LOOKS RATHER STAGNANT. AS SUCH...NO LARGE SWINGS IN
DAILY CONVECTIVE ACTIVITY ARE ANTICIPATED. WILL KEEP WITH A
BROKEN-RECORD FORECAST OF MODERATE MONSOON POPS AND TEMPS CONTINUING
NEAR SEASONAL NORMS.

&&

.AVIATION...FOR 00Z PACKAGE...WIDELY SCATTERED THUNDERSTORMS WILL
CONTINUE OVER NORTHERN ARIZONA THROUGH MID EVENING...THEN BECOME
ISOLATED OVERNIGHT. ISOLATED AREAS WILL SEE CEILINGS AS LOW AS 2K FT
AGL AND VISIBILITY UNDER 1 MILE THROUGH 03Z...IN THE STRONGEST
STORMS. SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN TUESDAY AFTER
18Z. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

KD/JJ
Hazardous weather outlook, Aug 1, 10:00 AM MST, 7 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1000 AM MST MON AUG 1 2005

AZZ004>018-037>040-020700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
1000 AM MST MON AUG 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS WILL DEVELOP AGAIN TODAY BY THIS
AFTERNOON...WITH COCONINO AND YAVAPAI COUNTIES EXPECTED TO SEE THE
MOST ACTIVITY. SOME STORMS WILL PRODUCE HEAVY RAINFALL AMOUNTS AND
FLASH FLOODING WILL BE THE MAIN THREAT TODAY...ESPECIALLY IN
LOCATIONS THAT RECEIVED SIGNIFICANT RAINS IN THE LAST TWO DAYS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE ATMOSPHERE WILL REMAIN VERY MOIST AND UNSTABLE. LOOK FOR
AFTERNOON AND EVENING THUNDERSTORMS EACH DAY. THE THREAT OF HEAVY
RAINS WITH SOME STORMS WILL MAINTAIN THE POTENTIAL FOR FLASH
FLOODING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 5:41 PM MSTSevere Thunderstorm WarningFGZYavapai34 min
Aug 2, 11:19 AM MSTSevere Thunderstorm WarningFGZCoconino26 min
Aug 2, 11:35 AM MSTSevere Thunderstorm WarningFGZCoconino17 min
Aug 2, 3:33 PM MSTSevere Thunderstorm WarningFGZGila27 min
Aug 2, 3:45 PM MSTSevere Thunderstorm WarningFGZApache45 min
Aug 2, 3:58 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai32 min
Aug 2, 4:06 PM MSTSevere Thunderstorm WarningFGZGila24 min
Aug 2, 4:30 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai30 min
Aug 2, 4:30 PM MSTSevere Thunderstorm WarningFGZGila30 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.